Kansas, 2001

Flash Flood and Hail in Kansas, May 17, 2001

May 17, 2001 · NWS ICT · 23 events in 4 counties and zones

11 hail, 11 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 12:25 PM CST, 5 minutes earlier.

Area forecast discussion, May 17, 12:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT THU MAY 17 2001

MAIN CONCERNS TO ADDRESS FOR THIS FORECAST ARE PCPN CHANCES AND
TEMPS. 18Z SFC MAP INDICATES PRE-FRONTAL SFC BOUNDARY JUST
SOUTH AND EAST OF THE KANSAS TURNPIKE...AND CAPES RUNNING IN
EXCESS OF 3000 J/KG. WITH WEAK CAP...SEEING TSRA FORMING ALONG THIS
BOUNDARY AND IT SHOULD BECOME WIDESPREAD...THEN MOVE EAST. WEAK WIND
FIELDS AND HIGH INSTABILITY SUGGEST SOME THREAT FOR SEVERE HAIL AND
BRIEF GUSTY WINDS. ALSO...EXPECT STORMS TO BE SLOW MOVING SO HEAVY
RAINS WILL BE A CONCERN AS WELL. WILL INCLUDE SEVERE WORDING AND
THREAT FOR HEAVY RAINS IN SC/SE ZONES.  MEANWHILE...WILL CONTINUE
CHANCE FOR POPS IN CENTRAL KS AHEAD OF MID LEVEL SHORT WAVE SEEN ON
PROFILERS/WATER VAPOR SAT IMAGERY.

MODELS AGREE THIS SHORTWAVE EXITS SOUTHEAST KANSAS SHORTLY AFTER 06Z
AND WITH ISENTROPIC DOWNGLIDE MOVING IN ITS WAKE...FEEL PCPN WILL
END EARLIER THAN PREVIOUSLY THOUGHT AND WILL REMOVE CHANCES OF PCPN
FRIDAY. AS FOR LOWS TONIGHT WILL BUMP UP VALUES IN ICT/CNU ZONES
WHERE 60+ DEGREE DEWPOINTS HAVE A DIFFICULT TIME EXITING THE AREA.

COOLING BEHIND THIS SYSTEM...NOT THAT IMPRESSIVE...AND WITH
1000-850MB THICKNESSES/850 MB TEMPS FORECAST TO ONLY DECREASE
SLIGHTLY FRIDAY. FEEL WARMER FWC NUMBERS ARE THE WAY TO GO...AND
WILL BUMP UP HIGHS FRIDAY IN ICT/CNU ZONES.

IN A COMPLETE REVERSAL OF YESTERDAY/S RUNS...TODAY THE ETA KEEPS
BAJA CUTOFF LOW IN THE SOUTHWEST SATURDAY...WHILE AVN PICKS IT UP
AND PUSHES IT INTO SW KS BY SUNDAY. AS A RESULT...AVN SLOWER WITH
FRONTAL POSITION ON SATURDAY. CONSIDERING THE STRENGTH OF THE
NORTHERN STREAM SYSTEM DOESN'T APPEAR THAT STRONG...LIKE ETA/S IDEA
OF HOLDING THIS FEATURE WELL TO OUR SOUTHWEST THROUGH SUNDAY.

AS FOR FRIDAY NIGHT...MOISTURE BEGINS TO RETURN TO WESTERN KS AND
ETA SHOWS GOOD THETA-E/WAA WITH ELEVATED LI/S BELOW ZERO. IT WILL BE
CLOSE CALL IF THIS FORMS IN WESTERN ZONES BEFORE 12Z SATURDAY...SO
FOR CONSISTENCY SAKE...WILL KEEP FORECAST DRY FRIDAY NIGHT...BUT
WILL INCREASE CLOUDS. WITH THE INCREASE IN CLOUDS AND S/SE FLOW WILL
BUMP UP LOWS FRIDAY NIGHT.

ON SATURDAY...WILL RETAIN PCPN CHANCES WITH WEAK BOUNDARY IN THE
AREA AND WEAK WAVE MOVING THROUGH WESTERLY FLOW.

EXTENDED DISC: SOME CHANGES WILL BE MADE TO THE EXTENDED FCST.
FIRST...ECMWF/CANADIAN BRINGS MUCH WARMER TEMPS OVER THE REGION
AHEAD OF NEXT SFC FRONT SUNDAY. WITH THE MRF SLOWING DOWN THIS
SYSTEM FROM RUN TO RUN...FEEL WARMER TEMPS ON SUNDAY ARE THE WAY TO
GO. AS A RESULT..WILL INCREASE HIGHS. WILL BE INTERESTING TO SEE HOW
MUCH MOISTURE RETURN...BUT WITH SUCH A VIGOROUS SYSTEM...SHOULD
SEE A PRETTY GOOD SHOT AT TSRA LATE SUNDAY/EARLY MONDAY.
MRF/ECMWF/CANADIAN ALL AGREE MUCH COOLER AIR ARRIVES BEHIND BOUNDARY
MONDAY...BUT DIFFER ON THE MAGNITUDE (WITH THE MRF MUCH STRONGER).
APPEARS MRF MUCH TOO AGGRESSIVE ON &STRENGTH OF UPPER WAVE AND AMOUNT
OF COLD AIR. STILL...WILL LOWER HIGHS A CATEGORY FOR TUES/WED.

***COMPLETE AFD WITH CCF NUMBERS EXPECTED TO BE ISSUED AROUND 330
PM***

HYSELL

.ICT...NONE.

In the hours before

Special weather statement, May 17, 10:35 AM CST, 1 hour 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF LATE THIS MORNING...A COLD FRONT WAS MOVING SOUTHWARD THROUGH
NORTHERN KANSAS. IN ADDITION...A THUNDERSTORM OUTFLOW BOUNDARY
EXTENDED FROM SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE SOUTH OF THE COLD FRONT.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS MAINLY WEST
OF A WINFIELD TO EMPORIA LINE THROUGH 6 PM.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING.

SPOTTER ACTIVATION IS POSSIBLE MAINLY WEST OF A WINFIELD TO EMPORIA
LINE THROUGH 6 PM...AND ANYWHERE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO MID EVENING.

/CARUSO
Special weather statement, May 17, 11:36 AM CST, 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF EARLY AFTERNOON...A COLD FRONT EXTENDED FROM NORTHEAST
KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS. A THUNDERSTORM
OUTFLOW BOUNDARY EXTENDED SOUTHWARD FROM THE FRONT...FROM NEAR
COUNCIL GROVE TO WICHITA...INTO NORTH CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE ALONG AND EAST OF THE OUTFLOW BOUNDARY.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THESE THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS MAINLY AFTER
3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS
ALONG AND EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER TO
MARION...ALL THE WAY TO THE MISSOURI BORDER.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA THAT IS ALONG AND
EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER...TO MARION ALL
THE WAY TO THE MISSOURI BORDER.

/CARUSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Harper

When
May 17, 12:30 PM CST
Where
Harper County, Harper
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.283, -98.017

Thunderstorm Wind, Harper

When
May 17, 12:40 PM CST
Where
Harper County, Anthony
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.033

Hail, Sumner

When
May 17, 1:00 PM CST
Where
Sumner County, Conway Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.650

Hail, Harper

When
May 17, 1:00 PM CST
Where
Harper County, Anthony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.033

Thunderstorm Wind, Sumner

When
May 17, 1:20 PM CST
Where
Sumner County, 8 mi NW of South Haven
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.133, -97.500

Hail, Sumner

When
May 17, 1:21 PM CST
Where
Sumner County, Corbin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -97.550

Thunderstorm Wind, Sumner

When
May 17, 1:21 PM CST
Where
Sumner County, Corbin
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.117, -97.550

Hail, Sumner

When
May 17, 1:25 PM CST
Where
Sumner County, 2 mi S of Milan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -97.683

Hail, Cowley

When
May 17, 1:25 PM CST
Where
Cowley County, 3 mi N of Atlanta
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.483, -96.767

Hail, Sumner

When
May 17, 1:30 PM CST
Where
Sumner County, 2 mi N of Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -97.400

Hail, Sumner

When
May 17, 1:35 PM CST
Where
Sumner County, Wellington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Sumner

When
May 17, 1:38 PM CST
Where
Sumner County, Perth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -97.500

Thunderstorm Wind, Sumner

When
May 17, 1:43 PM CST
Where
Sumner County, South Haven
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.400

Thunderstorm Wind, Sumner

When
May 17, 1:44 PM CST
Where
Sumner County, 6 mi E of Caldwell
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.033, -97.483

Thunderstorm Wind, Sumner

When
May 17, 1:50 PM CST
Where
Sumner County, 7 mi SE of South Haven
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.983, -97.317

Tree damage.

Thunderstorm Wind, Cowley

When
May 17, 2:08 PM CST
Where
Cowley County, Arkansas City
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Butler

When
May 17, 2:10 PM CST
Where
Butler County, Smileyburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -96.883

Thunderstorm Wind, Cowley

When
May 17, 2:15 PM CST
Where
Cowley County, 7 mi S of Udall
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.117

Hail, Sumner

When
May 17, 2:18 PM CST
Where
Sumner County, 2 mi N of Oxford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -97.167

Thunderstorm Wind, Cowley

When
May 17, 2:20 PM CST
Where
Cowley County, 8 mi NE of Winfield Arpt
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.933

Flash Flood, Sumner

When
May 17, 2:23 PM CST
Where
Sumner County, 9 mi S of Wellington
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Highway 81 flooded.

Thunderstorm Wind, Cowley

When
May 17, 2:28 PM CST
Where
Cowley County, 3 mi S of Udall
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.333, -97.117

Thunderstorm Wind, Butler

When
May 17, 2:55 PM CST
Where
Butler County, 5 mi SE of Smileyburg
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.467, -96.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241479, 5241480, 5241481, 5241482, 5241483, 5241484, 5241485, 5241486, 5241587, 5241487, 5241488, 5241489, 5241490, 5241491, 5241585, 5241492, 5241493, 5241580, 5241581, 5241582, 5241586, 5241583, 5241584.